Oxaliplatin-Related Thrombocytopenia

D. L. Jardim; C. A. Rodrigues; Y. A. S. Novis; V. G. Rocha; P. M. Hoff

Disclosures

Ann Oncol. 2012;23(8):1937-1942. 

In This Article

Conclusions

Oxaliplatin-related thrombocytopenia can prevent the administration of the optimal dose and schedule of this important chemotherapy agent and limit its benefits in the adjuvant or metastatic setting. Mild to moderate bone marrow suppression is the main cause of thrombocytopenia during and after treatment with oxaliplatin. In this setting, patients present thrombocytopenia concomitant to anemia and neutropenia usually 1–2 weeks after treatment. Therapeutic approaches will include dose delays or reduction and consideration of platelet-stimulating agents. However, novel mechanisms of oxaliplatin-related thrombocytopenia should promptly be recognized by physicians and include an immune-dependent mechanism, as well as portal hypertension related to sinusoidal injury yielding splenic sequestration of platelets.

OIIT usually presents a sudden and isolated drop in platelet counts minutes to hours after oxaliplatin administration, leading to acute hemorrhagic events. Female patients with advanced CRC and prior oxaliplatin exposure are more likely to develop this consequence. Prompt immunological testing documenting oxaliplatin-mediated platelet destruction leads to definitive diagnosis. Platelets counts will improve after discontinuation of treatment and transfusions may be necessary during the acute phase. Other measures such as corticoid or immunoglobulin administration are controversial and patients with documented OIIT should not be rechallenged with oxaliplatin.

Hepatic sinusoidal injury is a well-known complication of oxaliplatin treatment and can lead to portal hypertension and hypersplenism. Thrombocytopenia in this setting demonstrates a different natural history, with moderate but prolonged reductions in platelet counts. Splenomegaly and other complications of portal hypertension are recognized in these patients. Platelet recovery is slow and usually takes 2–3 years to be complete after treatment discontinuation. When a fast platelet recovery is wanted, splenic embolization might be considered as a therapeutic measure.

An improvement in the recognition of these mechanisms of oxaliplatin-related thrombocytopenia will permit a better documentation of them and help to understand possible risk factors associated with this complication in different settings. This information may help the development of new preventive and therapeutic approaches and allow for a more rational management of cancer patients treated with oxaliplatin that present thrombocytopenia.

processing....